Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS Blacksburg, VA

May 26, 2009Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 26, 2009, 3:07 AM EDT for Wilkes County, North Carolina. It was in force for 10 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2009, 3:07 AM EDT (07:07 UTC)
Expired
May 26, 2009, 12:38 PM EDT
In force
10 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:00 AM EDTFLASH FLOOD2 Sw Boomer, NCBIG WARRIER CREEK CAME OUT OF ITS BANKS AND FLOODED STATE ROUTE 18.
May 26, 5:00 AM EDTFLASH FLOODBoomer, NCTRIBUTARIES OF MORAVIAN CREEK FLOODED AND CLOSED HIGHWAY 18 SOUTH. RUSSEL GAP ROAD WAS FLOODED AND WASHED OUT. MATHIS FARM ROAD WAS FLOODED AND WASHED OUT.
May 26, 5:00 AM EDTFLASH FLOODMoravian Falls, NCMORAVIAN CREEK FLOODED AND CLOSED GERMANTOWN ROAD BEGINNING 500 AM AND LASTING UNTIL 1200 PM. 8 FAMILIES EVACUATED. SEVERAL MOBILE HOMES DAMAGED.
May 26, 6:20 AM EDTFLASH FLOOD4 Ne Boomer, NCGERMAN TOWN ROAD FLOODED BY MORAVIAN CREEK. EVACUATIONS UNDERWAY. SEVERAL OTHER ROADS ALSO FLOODED ACROSS THE SOUTHERN PART OF THE COUNTY.
May 26, 7:15 AM EDTFLASH FLOOD8 Wnw Wilkesboro, NCROUTE 115 CLOSED DUE TO FLOODING FROM HUNTING CREEK. RE-OPENED 1000 AM. LEWIS CHURCH ROAD UNDERWATER AND PARTIALLY WASHED OUT. STILL CLOSED AT 1200 PM.
May 26, 8:30 AM EDTFLASH FLOOD7 N Taylorsville, NCBRIDGE AND ROAD FLOODED.
May 26, 10:00 AM EDTFLASH FLOODWilkesboro, NCSCHOOL STREET FLOODED AND CLOSED FROM MORAVIAN CREEK. WATER STILL RISING AND NEAR THE ROUTE 268 BRIDGE. FLOODING BEGAN AROUND 500AM.
May 26, 12:00 PM EDTFLASH FLOODWilkesboro, NCMORAVIAN CREEK IS RECEDING, BUT STILL FLOODING SCHOOL STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 260707
FFWRNK
NCC193-261300-
/O.NEW.KRNK.FF.W.0017.090526T0707Z-090526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 AM EDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 900 AM EDT.

* AT 303 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED     
  AREA. RADAR ESTIMATED THAT OVER 3 INCHES OF RAIN HAD FALLEN OVER
  SOUTHERN WILKES COUNTY IN THE PAST COUPLE OF HOURS. FLOODING OF
  HUNTING CREEK IS LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
  RESERVOIR...WINDY GAP...WILKESBORO...RONDA...ROARING RIVER...NORTH
  WILKESBORO...MORAVIAN FALLS...MC GRADY...HAYS...HALLS MILLS...
  DOCKERY...CRICKET...CLINGMAN...BUCK...BENHAM...WILKES COUNTY
  AIRPORT...MULBERRY...MILLERS CREEK AND FAIRPLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
      3613 8087 3605 8088 3605 8100 3601 8108
      3602 8114 3602 8125 3601 8126

$$

JH
5 follow-up statements
000 
WGUS71 KRNK 260840
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 AM EDT TUE MAY 26 2009

NCC193-261300-
/O.CON.KRNK.FF.W.0017.000000T0000Z-090526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
440 AM EDT TUE MAY 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR
WILKES COUNTY...

AT 431 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
ALONG BIG WARRIOR CREEK WITH ROUTE 18 FLOODED. ADDITIONAL FLOODING 
WAS ALSO OCCURRING IN THE SOUTHERN SECTIONS OF WILKESBORO DUE TO 
PERSISTENT HEAVY RAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOOMER...
WILKESBORO RESERVOIR...WINDY GAP...WILKESBORO...RONDA...ROARING
RIVER...NORTH WILKESBORO...MORAVIAN FALLS...MC GRADY...HAYS...HALLS
MILLS...DOCKERY...CRICKET...CLINGMAN...BUCK...BENHAM...WILKES COUNTY
AIRPORT...MULBERRY...MILLERS CREEK AND FAIRPLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ANOTHER 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
      3613 8087 3605 8088 3605 8100 3601 8108
      3602 8114 3602 8125 3601 8126

$$

JH
000 
WGUS71 KRNK 261030
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT TUE MAY 26 2009

NCC193-261300-
/O.CON.KRNK.FF.W.0017.000000T0000Z-090526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
630 AM EDT TUE MAY 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR
WILKES COUNTY...

AT 620 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS 
ROADS CLOSED BY FLOODING ACROSS SOUTHERN WILKES COUNTY. EVACUATIONS 
WERE ALSO TAKING PLACE IN THE GERMANTOWN ROAD AREA NEAR MORAVIAN 
CREEK. RADAR INDICATED THAT LIGHT TO MODERATE RAIN PERSISTED OVER 
THE REGION WITH TRAINING OF EMBEDDED HEAVIER SHOWERS LIKELY TO 
CONTINUE INTO MID MORNING. RADAR INDICATED THAT OVER 4 INCHES OF 
RAIN HAD FALLEN OVER PARTS OF THE WARNED AREA DURING THE OVERNIGHT 
HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...WINDY GAP...WILKESBORO...RONDA...ROARING RIVER...NORTH
WILKESBORO...MORAVIAN FALLS...MC GRADY...HAYS...HALLS MILLS...
DOCKERY...CRICKET...CLINGMAN...BUCK...BENHAM...WILKES COUNTY
AIRPORT...MULBERRY...MILLERS CREEK AND FAIRPLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA. THIS WILL CAUSE STREAMS AND CREEKS TO REMAIN FLOODED 
THROUGH AT LEAST 9:00 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
      3613 8087 3605 8088 3605 8100 3601 8108
      3602 8114 3602 8125 3601 8126

$$

JH
000 
WGUS51 KRNK 261241
FFWRNK
NCC193-261900-
/O.EXT.KRNK.FF.W.0017.000000T0000Z-090526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 AM EDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 300 PM EDT TUESDAY.

* AT 837 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
  FLOODING CONTINUES FROM HEAVY RAIN OVER THE WARNED AREA. NUMEROUS 
  ROADS REMAIN CLOSED BY FLOODING ACROSS SOUTHERN WILKES COUNTY. 
  EVACUATIONS WERE ALSO TAKING PLACE IN THE GERMANTOWN ROAD AREA 
  NEAR MORAVIAN CREEK.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
  RESERVOIR...WINDY GAP...WILKESBORO...RONDA...ROARING RIVER...NORTH
  WILKESBORO...MC GRADY...HAYS...HALLS MILLS...DOCKERY...CRICKET...
  CLINGMAN...BUCK...BENHAM...WILKES COUNTY AIRPORT...MULBERRY...
  MILLERS CREEK AND FAIRPLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA THROUGH 1100 AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
      3613 8087 3605 8088 3605 8100 3601 8108
      3602 8114 3602 8125 3601 8126

$$
000 
WGUS71 KRNK 261531
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 AM EDT TUE MAY 26 2009

NCC193-261900-
/O.CON.KRNK.FF.W.0017.000000T0000Z-090526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1131 AM EDT TUE MAY 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR
WILKES COUNTY...

AT 1125 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT     
FLOODING CONTINUES FROM HEAVY RAIN THAT FELL EARLIER OVER THE WARNED 
AREA. NUMEROUS SECONDARY ROADS REMAIN CLOSED BY FLOODING ACROSS 
SOUTHERN WILKES COUNTY...AND A FEW ROADS WERE WASHED OUT. THE HEAVY 
RAIN HAS ENDED...AND THE CREEKS AND STREAMS WILL GRADUALLY RECEDE 
INTO THIS AFTERNOON. HOWEVER...THERE IS A THREAT FOR ADDITIONAL 
HEAVY SHOWERS. IF THEY OCCUR...CREEKS AND STREAMS ACROSS SOUTHERN 
WILKES COUNTY WOULD SEE ADDITIONAL RAPID RISES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILKESBORO
RESERVOIR...WINDY GAP...WILKESBORO...BOOMER...ROARING RIVER...NORTH 
WILKESBORO...CRICKET...CLINGMAN...BENHAM...WILKES COUNTY AIRPORT... 
WINDY GAP...AND FAIRPLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
      3613 8087 3605 8088 3605 8100 3601 8108
      3602 8114 3602 8125 3601 8126

$$

JJ
000 
WGUS71 KRNK 261638
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT TUE MAY 26 2009

NCC193-261646-
/O.CAN.KRNK.FF.W.0017.000000T0000Z-090526T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
1238 PM EDT TUE MAY 26 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WILKES COUNTY...

AT 1230 PM...LAW ENFORCEMENT REPORTED THAT ONLY SCHOOL STREET IN 
WILKESBORO ALONG MORAVIAN CREEK WAS STILL FLOODED...BUT THAT THE 
WATER WAS RECEDING. THEY REPORTED THAT FLOODING HAS ENDED OVER THE 
REST OF THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 AM WEDNESDAY MORNING. 
THERE IS THE POSSIBILITY OF ADDITIONAL SHOWERS AND THUNDERSTORMS 
WITH HEAVY RAINFALL THIS AFTERNOON AND TONIGHT...WHICH WOULD CAUSE 
RAPID RISES ON CREEKS AND STREAMS.

LAT...LON 3601 8135 3612 8134 3635 8125 3633 8091
      3613 8087 3605 8088 3605 8100 3601 8108
      3602 8114 3602 8125 3601 8126

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:04 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 26, 1:04 AM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 AM EDT TUE MAY 26 2009

.SYNOPSIS...
PLENTY OF ATLANTIC MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE
REGION OVER THE NEXT SEVERAL DAYS AND ENCOUNTER A FRONTAL BOUNDARY
THAT WILL BE STALLED JUST TO OUR NORTH. THIS WILL KEEP US IN A
PREDOMINATELY A WET PATTERN THROUGH MUCH OF THE UPCOMING WEEK. WE
WILL BEGIN TO DRY OUT NEXT WEEKEND IN THE WAKE OF A STRONG COLD
FRONT THAT WILL PASS THROUGH THE AREA BY FRIDAY MORNING.

&&

.NEAR TERM /THROUGH TODAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING LATE THIS
EVENING BUT THE TREND IS NOW TOWARD DECREASING COVERAGE. VERY
MOIST AIR MASS AND SUSTAINED SOUTH-SOUTHEAST FLOW WILL PROBABLY
KEEP A FEW SCATTERED SHOWERS GOING ON INTO THE EARLY MORNING
HOURS. THE MAIN FRONTAL BOUNDARY REMAINS NORTH OF THE CWA THROUGH
THE DAY AND THE MORE ORGANIZED OVERRUNNING PATTERN SHOULD STAY
NORTH ALONG THIS BOUNDARY. WITH RENEWED HEATING DURING THE DAY
THERE WILL BE MORE SHOWERS DEVELOPING IN THE AFTERNOON...HOWEVER
BOTH THE NAM AND THE GFS DEVELOP A WAVE WITHIN THE SOUTHEAST FLOW
WHICH WOULD BRING ADDITONAL RAINFALL TO PORTIONS OF SOUTH CENTRAL
VIRGINIA IN THE MORNING AND WOULD IMPACT EASTERN PORTIONS OF
SOUTHSIDE VIRGINIA. THIS FEATURE THEN CONTINUES NORTHWEST THROUGH
THE REGION DURING THE DAY.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
EXPECT A PERSISTENCE PATTERN OF HIT AND MISS SHOWERS AND
THUNDERSTORMS WITH VERY MUGGY CONDITIONS THROUGH THE PERIOD. SURFACE
HIGH PRESSURE WILL MOVE OFF THE NORTHEAST COAST WHILE AN UPPER LEVEL
RIDGE REMAINS IN THE WESTERN ATLANTIC. THESE TWO RIDGES WILL
CONTINUE TO KEEP BLOCKING ANY WEATHER FEATURES FROM PROGRESSING TO
THE EAST. REMNANTS OF THE GULF TROPICAL LOW WILL BE IN THE MID
MISSISSIPPI VALLEY TUESDAY EVENING. THIS LOW WILL INTERACT WITH THE
NORTHEAST COASTAL SURFACE HIGH...CREATING A LOW LEVEL JET CENTERED
OVER PA. WITH A CONTINUED MOIST SOUTHERLY FLOW...A SHORT WAVE IN THE
VICINITY...AND THE AREA BEING IN THE ENTRANCE REGION OF THIS
JET...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY EVENING
AND COULD POSSIBLY LINGER DEEP INTO THE NIGHT. WITH A SATURATED
ATMOSPHERE...PWATS RUNNING ABOVE NORMAL AND WEAK STEERING FLOW
ALOFT...SLOW MOVING SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS AND LOCALIZE FLOODING.

SPOTTY MORNING SHOWERS WILL BECOME MORE NUMEROUS WEDNESDAY
AFTERNOON AS THE REMNANTS OF THE TROPICAL LOW DRIFTS EVER SO SLOWLY
INTO THE OHIO VALLEY. STEERING FLOW DOES INCREASE SOME...THEREFORE
STORMS WILL MOVE A LITTLE FASTER THAN THE PREVIOUS COUPLE OF DAYS.
HOWEVER...TROPICAL-LIKE ATMOSPHERE WILL CONTINUE TO CARRY A FLASH
FLOOD THREAT WITH PWATS REMAIN HIGH AND ABOVE NORMAL.

WEDNESDAY HIGH TEMPERATURES WILL HOVER AROUND NORMAL...BUT WITH THE
ELEVATED DEW POINTS...IT WILL SEEM WARMER THAN IT ACTUALLY IS.
OVERNIGHT LOWS WILL CONTINUE TO REMAIN MUGGY WITH READING 10-15F
ABOVE NORMAL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
RIDGING IN THE WESTERN ATLANTIC WILL DRIFT TO THE EAST THROUGH THE
WEEKEND AND ALLOW A COLD FRONT TO MOVE ACROSS THE REGION. A LEE
TROUGH AND APPROACHING COLD FRONT WILL BRING A BETTER CHANCE FOR A
LINE OF SHOWERS TO TRACK ACROSS THE REGION THURSDAY AND THURSDAY
NIGHT. THIS LINE MAY NOT BE AS ORGANIZED AS A TYPICAL FRONTAL
PASSAGE AS MODELS ARE INDICATING THE TROPICAL LOW TO TRACK ACROSS
NEW ENGLAND AND ANOTHER WAVE TO FORM ALONG THE FRONT OVER THE
GULF COAST. DESPITE THE ABUNDANT MOISTURE IN THE REGION...ENERGY
WITH THIS FRONT COULD SPLIT THE BULK OF THE SHOWERS TO THE NORTH AND
SOUTH. MEASURABLE RAINFALL WITH THIS FRONTAL PASSAGE WILL BE IN THE
LIKELY RANGE OF 60 PERCENT.

THE FRONT COULD BE OUT OF THE AREA BY SUNRISE FRIDAY MORNING...WITH
COOLER AND DRY CONDITIONS PREVAILING INTO THE WEEKEND. CAN NOT RULE
OUT INCREASING POPS INTO THE WEEKEND AS THIS BOUNDARY COULD LIFT
BACK INTO THE REGION WITH A SURFACE WAVE TRACKING ACROSS THE
SOUTHEAST COASTAL STATES ON SATURDAY. FOR NOW...WILL KEEP POPS UNDER
20 PERCENT AND SEE HOW THINGS PROGRESS THROUGH THE WEEK.

THE NOTICEABLE DIFFERENT IN TEMPERATURES THROUGH THE PERIOD WILL BE
OVERNIGHT LOWS AND DEW POINTS DROPPING BACK TO NORMAL. DAY TIME
HIGHS WILL CONTINUE TO HOVER AROUND NORMAL INTO NEXT WEEKEND.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE ACROSS THE
BLUE RIDGE LATE TONIGHT AND EXPECT SEVERAL MORE HOURS OF THIS
ACTIVITY. HARD TO SPECIFY THE EXACT LOCATION OF THESE SHOWERS BUT
ARE OF LIMITED AREAL EXTENT AND ARE CONTINUING TO MOVE FROM THE
SOUTH AT 10 TO 15 MPH. SHOWERS COULD BRIEFLY REDUCE VSBYS/CIGS TO
MVFR/IFR BUT DO NOT EXPECT PROLONGED POOR CONDITIONS AT ANY ONE
SITE. BULK OF THE PRECIPITATION WILL TAPER TO ISOLATED COVERAGE
EARLY TUESDAY MORNING. HOWEVER CIGS WILL LIKELY LOWER TO MVFR AT
TIMES OUTSIDE OF RAINFALL ESPCLY ACROSS THE NORTH TOWARD MORNING
AS A WEAK FRONT TO THE NORTH SLIPS A BIT CLOSER. VSBYS WILL TREND
TO MVFR IN SPOTS DUE TO FOG BY LATE TONIGHT INTO EARLY MONDAY
MORNING. SHOWERS WILL BE ON THE INCREASE ONCE AGAIN BY LATE
TUESDAY MORNING AS ANOTHER WEAK IMPULSE APPROACHES FROM THE SE.
CIG/VSBY CATEGORIES WILL IMPROVE TO MVFR/VFR BY LATE MORNING BUT
POOR CONDITIONS MAY PERSIST ALONG/EAST OF THE BLUE RIDGE INTO THE
AFTERNOON. MODELS ALSO SHOW THE POTENTIAL BEST COVERAGE OF SHOWERS
IN THE EAST DURING THE AFTERNOON SO INCLUDING A PREVAILING MENTION
EASTERN SITES AND VICINITY IN THE WEST. SHOWERS SHOULD AGAIN TAPER
OFF LATER TUESDAY NIGHT WITH MORE LOW CLOUDS/FOG LIKELY INTO EARLY
WEDNESDAY.

WE WILL REMAIN IN A WET PATTERN THROUGH THE UPCOMING WEEK WITH
PERIODS OF INCREASED CHANCES OF PRECIPITATION. PROLONGED PERIODS
OF SUB-VFR CIGS/VSBYS ARE EXPECTED ESPCLY THRU THURSDAY BEFORE
SOME DRYING DEVELOPS BEHIND A PASSING COLD FRONT FOR THE END OF
THE WEEK INTO SATURDAY.

&&

.HYDROLOGY...
FLOOD ADVISORY ISSUED EARLIER THIS EVENING FOR NORTHWEST TAZEWELL
COUNTY CANCELED AS RAINS SHIFTED TO THE EAST AND OUT OF THE INDIAN
CREEK BASIN...NO FLOOD REPORTS WERE RECEIVED. HIT AND MISS
TROPICAL TYPE SHOWERS PRODUCED POCKETS OF MODERATELY HEAVY RAINFALL
OVER PORTIONS OF MAINLY THE WESTERN CWA THE LAST 6 HOURS
OR...GENERALLY IN THE 1 TO 2 INCH RANGE ON RADAR AND RAIN GAGES. THE
SPORADIC COVERAGE WAS NOT NEARLY ENOUGH TO CAUSE NOTICEABLE RISES ON
THE LARGER RIVERS AND STREAMS. QPF IN THE NEXT 24 HOURS PER HPC IN
THE 0.50 TO 0.75 INCH RANGE WHICH WILL AGAIN BE SPORADIC IN
COVERAGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...PC
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PC
HYDROLOGY...
Hazardous weather outlook, May 25, 4:20 AM EDT, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT MON MAY 25 2009

NCZ004>006-020-VAZ007-010-011-043>047-058-059-WVZ042>045-260830-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-BLAND-GILES-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
420 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ009-012>020-022>024-032>035-260830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
420 AM EDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
RAINFALL FROM SHOWERS AND THUNDERSTORMS WILL BE HEAVY...AND
COULD CAUSE LOCALIZED FLOODING THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SHOWERS AND THUNDERSTORMS WILL BRING SOME HEAVY RAINFALL TUESDAY AND
WEDNESDAY. THIS COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 25, 9:37 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT MON MAY 25 2009

VAZ045-058-059-260200-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
937 PM EDT MON MAY 25 2009

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE AND HALIFAX
COUNTIES...

AT 936 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF NATHALIE...MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR NATHALIE AROUND 945 PM AND BROOKNEAL AROUND
1000 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3677 7889 3703 7911 3706 7910 3708 7912
      3707 7914 3709 7916 3719 7883 3681 7876

EXPERIMENTAL

KM
Special weather statement, May 26, 1:01 AM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 AM EDT TUE MAY 26 2009

NCZ019-260715-
WILKES NC-
101 AM EDT TUE MAY 26 2009

...CLUSTERS OF SHOWERS WITH VERY HEAVY RAINFALL WILL AFFECT
WILKES COUNTY...

AT 158 AM EDT...SHOWERS WITH PERSISTENT VERY HEAVY WERE LOCATED OVER
SOUTHERN WILKES COUNTY...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. ANOTHER ONE TO PERHAPS TWO INCHES OF RAIN COULD FALL IN
SPOTS THROUGH 3:30 AM.

THE HEAVIEST SHOWERS WILL BE NEAR MORAVIAN FALLS AROUND 205
AM...WILKESBORO AROUND 220 AM...CRICKET...AND BUCK AROUND 225
AM...NORTH WILKESBORO AROUND 230 AM...FAIRPLAINS...AND MILLERS CREEK
AROUND 235 AM AND CLINGMAN AROUND 240 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3602 8111 3602 8121 3633 8131 3640 8104
      3637 8102 3637 8099 3640 8096 3632 8087
      3625 8088 3614 8087 3604 8092 3605 8100
      3601 8108

EXPERIMENTAL

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:01 AM EDTSpecial Weather StatementRNKWilkes2 hr
May 26, 4:08 AM EDTSpecial Weather StatementRNKAlleghany52 min
May 26, 12:07 PM EDTFlash Flood WatchRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more20 hr

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.